Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Las Vegas, NV

July 23, 2024Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2024, 10:54 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2024, 10:54 PM PDT (05:54 UTC)
Expired
Jul 24, 2024, 2:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS55 KVEF 240554
FFWVEF
NVC003-240900-
/O.NEW.KVEF.FF.W.0030.240724T0554Z-240724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1054 PM PDT Tue Jul 23 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Clark County in southern Nevada...

* Until 200 AM PDT.

* At 1054 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Valley of Fire State Park and the Moapa Valley. 
  The expected rainfall rate is 0.75 to 1 inch in 1 hour. Flash 
  flooding is expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Moapa Valley and Valley Of Fire

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3643 11434 3639 11437 3639 11452 3639 11468
      3648 11476 3656 11484 3674 11468 3676 11452
      3666 11440 3648 11435

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

JA
3 follow-up statements
453 
WGUS75 KVEF 240645
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1145 PM PDT Tue Jul 23 2024

NVC003-240900-
/O.CON.KVEF.FF.W.0030.000000T0000Z-240724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1145 PM PDT Tue Jul 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY 
FOR NORTHEASTERN CLARK COUNTY...

At 1145 PM PDT, Doppler radar indicated thunderstorms continuing 
over northeast Clark County. Radar estimated up to one inch of rain 
had fallen, with the heaviest amounts in the California Wash. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Overton, Moapa Town, Moapa Valley, Logandale, Valley Of Fire and 
  Overton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3643 11434 3639 11437 3639 11452 3639 11468
      3648 11476 3656 11484 3674 11468 3676 11452
      3666 11440 3648 11435

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

CM
592 
WGUS75 KVEF 240748
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1248 AM PDT Wed Jul 24 2024

NVC003-240900-
/O.CON.KVEF.FF.W.0030.000000T0000Z-240724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1248 AM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM PDT EARLY THIS 
MORNING FOR NORTHEASTERN CLARK COUNTY...

At 1248 AM PDT, Doppler radar indicated rain beginning to taper off 
over northeast Clark County. Heavy rain has fallen, including in the 
California Wash and the Muddy River. Flash flooding is still a 
concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Overton, Moapa Town, Moapa Valley, Logandale, Valley Of Fire and 
  Overton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3643 11434 3639 11437 3639 11452 3639 11468
      3648 11476 3656 11484 3674 11468 3676 11452
      3666 11440 3648 11435

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

CM
501 
WGUS75 KVEF 240851
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
151 AM PDT Wed Jul 24 2024

NVC003-240901-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-240724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
151 AM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING 
FOR NORTHEASTERN CLARK COUNTY...

Rain was ending over northeast Clark County, and flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3643 11434 3639 11437 3639 11452 3639 11468
      3648 11476 3656 11484 3674 11468 3676 11452
      3666 11440 3648 11435

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:45 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 8:45 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
845 PM PDT Tue Jul 23 2024

.SYNOPSIS...Monsoonal moisture will continue to be recycled under
the ridge resulting in continued chances for afternoon showers and
thunderstorms through late week. Temperatures will remain hotter
than normal as the ridge remains positioned overhead. An incoming
trough will scour out our monsoonal moisture and bring an end to the
extreme heat of the past few weeks on Friday. Drier conditions and
more seasonal temperatures are expected over the weekend.

&&

.UPDATE...Recent satellite and radar loops revealed convection
enhancing around northeast Clark County since 7 PM as a cold pool
works southward from showers and thunderstorms in Lincoln County and
collides with outflow boundaries from storms in northern Mohave
County. This setup looks favorable for thunderstorms to continue
propagating toward the Las Vegas Valley late this evening between 10
PM and midnight as has been advertised by the NBM in the going
forecast and by many runs of the HRRR...including the latest 00Z-02Z
runs. The 00Z Las Vegas sounding indicated ML and MU CAPE values
around 500-600 J/kg with no significant cap. These approaching
boundaries may be enough to overcome slight convective inhibition
and initiate additional thunderstorms which could continue until 2-4
AM over Clark, southern Nye/Inyo counties. This is reflected in the
inherited forecast and no immediate changes are needed.
&&

.PREV DISCUSSION...
208 PM PDT Tue Jul 23 2024

.SHORT TERM...through Thursday.

Isolated to scattered showers and thunderstorms will continue to
occur each afternoon and evening through Thursday as monsoonal
moisture is recycled beneath the ridge of high pressure overhead.
With precipitable water values pushing 150% to 200% of normal, heavy
rain and flash flooding will be a threat with any storms that
develop over the next few days. In addition to heavy rain and flash
flooding, gusty outflow winds will also pose a threat with any
storms that develop. The Storm Prediction Center has highlighted the
potential for thunderstorms capable of producing 60+ mph wind gusts
across central and southern Mohave County along with southern Clark
County and areas of San Bernardino County south and east of
Interstate 15 this afternoon and evening. Similar to Monday, we will
see shower and thunderstorm activity linger into the evening hours
and will potentially linger into the overnight hours for portions of
southern Nevada and Inyo County.

Storm development will be driven by one of two mechanisms, either
developing on high terrain as a result of differential heating or
developing along outflow boundaries as they propagate away from
their parent storms. Storm chances on Wednesday will be similar to
today with coverage decreasing slightly on Thursday as we begin to
dry out.

With the upper-level ridge overhead temperatures will continue to
run around 3 to 5 degrees hotter than normal through Thursday. An
Excessive Heat Warning remains in effect through Wednesday evening
for our southern zones due to Major-to-Extreme HeatRisk across the
lower elevations of the Mojave Desert.
.AVIATION...For Harry Reid...Shower and thunderstorm activity will
be possible this evening in or near the vicinity of the airfield.
Timing is generally after 9 pm through about midnight. Storm outflow
winds from the north and from the east could reach the valley mid to
late evening. Expect the shower/storm activity to end overnight with
quiet weather conditions Wednesday morning. Another round of
scattered showers and thunderstorms will develop Wednesday afternoon
with possible impacts from rain and sudden erratic gusty winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...With the exception of the Las Vegas Valley terminals,
thunderstorm activity is not expected through midday Wednesday
although the Colorado River Valley terminals could be impacted by
easterly outflow winds this evening. Another round of scattered
showers and thunderstorms will develop Wednesday afternoon with
brief heavy rain and erratic gusty winds possible at all terminals.

&&

.LONG TERM...Friday through Monday.

Temperatures will drop a degree or two from Thursday to Friday as an
upper-level trough begins to push into the area. This trough will
also scour the anomalous moisture from the area, with precipitation
chances on Friday afternoon and evening being limited to our
northern and eastern zones. By Saturday temperatures will have
cooled to near normal values for late July, with no mentionable
chances for precipitation across our forecast area. Dry and seasonal
weather will continue on Sunday before we see temperatures begin to
slowly increase as the upper-level ridge attempts to reestablish
itself across the Desert Southwest.

&&

.AVIATION...For Harry Reid...Shower and thunderstorm activity will
be possible this evening in or near the vicinity of the airfield.
Timing is generally after 9 pm through about midnight. Storm outflow
winds from the north and from the east could reach the valley mid to
late evening. Expect the shower/storm activity to end overnight with
quiet weather conditions Wednesday morning. Another round of
scattered showers and thunderstorms will develop Wednesday afternoon
with possible impacts from rain and sudden erratic gusty winds.

For the rest of southern Nevada, northwest Arizona and southeast
California...With the exception of the Las Vegas Valley terminals,
thunderstorm activity is not expected through midday Wednesday
although the Colorado River Valley terminals could be impacted by
easterly outflow winds this evening. Another round of scattered
showers and thunderstorms will develop Wednesday afternoon with
brief heavy rain and erratic gusty winds possible at all terminals.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Adair
DISCUSSION...Stessman
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.